What Is the Connection Between Prednisone and Depression?

Discontinuing prednisone quickly might cause patients to feel down or without energy.
Prednisone is an anti-inflammatory that can cause depression as a side effect.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: Jessica Seminara
  • Images By: Thirteen Of Clubs, Listercz
  • Last Modified Date: 30 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Prednisone and depression are connected because this anti-inflammatory medication can cause depressive feelings as a side effect. The medication can also lead to insomnia, which may be a precursor to depression. Additionally, discontinuing prednisone quickly may cause patients to feel down or without energy. Another possible connection between depression and prednisone is that depressive states may exist with conditions, like lupus, that the steroid treats.

In general, prednisone is known for its action on moods. It can cause mania, rage, and sudden shifts into low moods. Some researchers suggest it can induce bipolar states, which can last as long as patients use the drug. Usually, short-term use of this steroid is more associated with rage, mania or hypomania than it is with low moods. Patients who take this medication for longer periods, such as for chronic conditions, may be more likely to directly experience the connection between prednisone and depression.

This link shouldn’t be underestimated because depressive feelings may become psychotic and extreme. Patients have attempted suicide while on this steroid. It appears that regular treatments for depression may be effectively employed to address prednisone-induced depressive states. People using this anti-inflammatory are advised to report mood side effects to doctors to get the help they need.

Ad

Those who already have bipolar disorder or depression are at an even greater risk for experiencing the mood changing effects of prednisone. In fact, they are usually cautioned by physicians to carefully observe and report any significant changes. Sometimes physicians won’t prescribe this medication for people with mood disorders, due to the psychoactive properties of the drug.

The connection between prednisone and depression can also be indirect. For example, another side effect of this medicine is insomnia, which is a reliable predictor for depressed states. A few nights of poor sleep are unlikely to cause major depressive disorder, but if this state is long lasting, it may raise risks for developing a dangerously and persistently low mood.

Since this anti-inflammatory medication can suppress the adrenal system, quick discontinuation from it poses another problem. Patients may go from a state of being energy-charged to feeling as though they are without energy. This could read as depression, and represents another link between the drug and the mood state. To avoid inducing this feeling, prednisone is usually tapered off slowly.

Conditions that are frequently treated with anti-inflammatory drugs illustrate a more tenuous tie between prednisone and depression. Many of these, like lupus and fibromyalgia, have depressive disorders as likely complications. Occasionally the use of a steroid kindles one of these disorders into being, or at other times, the depression simply develops as part of the disorder. What can be observed is that many people who regularly take prednisone for a chronic condition are already experiencing depressive states.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon969022
Post 3

I understand. I took this pill for two days and have been crying in my room seeing no point in life. Normally, I'm the one showing people the beautiful wonders of life, but not now. This is some serious stuff and it makes me feel weak minded. Be cautious taking this drug if you are secretly suicidal and just don't want to tell your doctor. Hope this helps someone.

anon938291
Post 2

@anon358553: I am sorry. I came on here as a 13 year user of prednisone and I am back to suicide thoughts because I freaking can't handle its effects. Never in my life (45 years) have I come across such a challenge -- and you are talking about the girl who in school always opted for the toughest possible classes. I was the girl who never said can't, the girl who got through dialysis like a champ, and I am being brought to my knees by this stupid pill (came with the kidney transplant).

I feel like a worthless, useless excuse for a human being. At this point, the only thing keeping me here is fear of killing myself (I mean it is final!), and my adorable pussycat whom I don't want to miss a moment with. No one will help you! Anti-depressants/anti-anxiety meds are a joke! Every day, I wonder if I'm going to make it. And yeah, it can come on all of a sudden, and it's so frightening.

anon358553
Post 1

My father had MS. He was on IV prednisone while in the hospital, and sent home with pill form prednisone to wean down. He was on 60mg for two days after being discharged. He committed suicide on the second day.

This panic/depressive state came on suddenly and he shot himself in the head. Don't under estimate the evilness of prednisone. Take every precaution.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email